Mrs. Smith experiences symptoms of heart failure which seems to have been caused by her hypertension, which is poorly controlled, given the blood pressure of 158/98. Her symptoms relate to a reduction of cardiac output as evidenced by fatigue and weakness, depleting her cardiac reserve, and excess fluid retention from elevated end-diastolic pressure (dyspnea, exertional dyspnea, bibasilar crackles, peripheral edema, decreased saturation). The decreased cardiac output is evidenced in a HR of 92, and is possibly related to her memory loss as well. Her symptoms seem to be manifestations of left-sided heart dysfunction, given her complaints of fatigue and weakness. (Porth, 2015).
Heart Failure (HF) occurs when the heart is unable to pump the necessary volume of blood to meet demands of tissue metabolism. This condition can be acute; it may have a fast onset or clinical change of signs and symptoms (Andrietta, Moreira, & Barros, 2011). The patient with heart failure presents with shortness of breath, cough, or difficulty breathing on activity. The patient often experiences acute exacerbation of symptoms resulting in hospitalization for medical management. Congestive Heart Failure (CHF) continues to be a major public health problem associated with high morbidity and mortality.
Heart failure does not signify our heart has failed or stopped up beating. It means that our heart, which is a muscle that pumps blood to all parts of our body, is not working as well as it should and cannot pump as much blood as our body needs. when our heart's pumping action lessens, blood can back up in our lungs, liver, or legs. This be able to cause shortness of breath, leg swelling and other problems. In addition, organs in our body might not obtain the oxygen and nutrients they want to function properly.
In these patients, the risk of Adverse drug reactions (ADRs) increases in proportion to the no. of simultaneous prescribed medications. Poor choice of medication by the physician is undoubtedly a major cause of ADRs in older citizens. Another scale and severity of the problem globally, there is little agreement about how best to prevent Inappropriateness in older people. Regular review of medications in older citizens seems a logical way of minimizing Inappropriateness and associated adverse drug reactions (ADRs).
There are usually two major types of heart failure. The Rright-sided failure, occurs when the right ventricle is not able to pump blood effectively into the pulmonary artery, causing increased volume and pressure in the venous system and causing peripheral edema. Left sided heart failure (CHF) which involves with decreased cardiac output and elevated pulmonary venous pressure may be acute, chronic, and mild to severe. It is further divided into systolic failure and diastolic failure. Systolic failure happens when the heart cannot contract forcefully during systole to eject adequate amount of blood into the circulation.
Problem Identification Getting out of bed is one of the dangerous things that the elderly patients do when they are admitted in the hospital. Study conducted by Ambrose, Paul & Hausdorff, (2013) on patient falls reveals that a majority of falls in the elderly patients occur between 0700 and 1900, especially when they are getting out of bed to use the rest room. The cause of their falls is mainly due to unsteady gait, memory loss, confusion that comes with age. Memory loss and vision problems which occurs during old age in the elderly patients puts them at risk for falls. Other factors that can lead to falls are; Presence of throw rugs, psychotropic medications, lack of Vitamin D, and weakness of the lower extremities.
This means if just one person were to get infected they could infect millions of other people. With the era of antibiotics coming to an end, some of these illnesses could prove fatal. Since people use them frequently, diseases can resist commonly used antibiotics. Untreated people are a danger to everyone around them, and they can revive fatal diseases of the past. So when vaccinations offer freedom from this fear, what reason is there to neglect it from a child, adult, or anyone?
When accessing rape crisis or domestic violence centers, over half of the males transitioning to females in one study reported unequal treatment (Seelman, 2015). Total, the reported discrimination within these facilities was only 6%, but with a sample size of nearly 5000, this means around 300 people were subjected to unequal treatment within a year that the survey was taken (Seelman, 2015). Even though levels of discrimination are lower in these settings, its mere presence at all is especially horrifying when considering that people seeking refuge there are at an extremely
Preventatives for Medication Errors Administration of medications has become more complex and the process more exacting. About 15% of adverse events occurring in hospitals are related to medication. An estimated 98,000 people die every year from medical errors in U.S. hospitals, and a significant number of those deaths are associated with medication errors (Tzeng, Yin & Schneider, 2013). About 700,000 emergency department visits and 120,000 hospitalizations are due to ADEs annually ("Medication safety basics," August ). These errors occur commonly when the nurse becomes easily distracted and loses focus on the task at hand.
According to estimates, at least 1.5 million preventable medication errors and adverse drug events occur each year in the United States. One-third of all medication errors occur during the administration phase of medication delivery (Durham, 2015). Medication safety is freedom from preventable harm with medication use; therefore, nurses must promote patient safety by understanding their contributions to the prevention of medication error (Choo, Hutchinson, & Bucknall, 2010). Additionally, a medication error is any preventable event that may cause or lead to inappropriate medication use or patient harm while the medication is in the control of the health care professional. Thus, to promote medication safety, nurses must understand their roles in proper medication management and identify challenges that associated with medication safety.
Look Me in the Eye, a memoir by John Elder Robison, describes Robison’s life in detail growing up with Asperger’s, a form of autism. Ever since he could talk, Robison displayed unusual behaviors: often times Robison made inappropriate comments and was intermittently prone to violent outbursts. Since Asperger’s was not recognized in the 1960s, Robison was not diagnosed until the age of 40. However, Robison was able to overcome his label of “social deviant” and developed a knack for engineering, successfully maintaining a career and a family (Robison). John Elder Robison did not receive any form of treatment; he developed alternative ways to cope with his cognitive issue.
Develop the concept/idea/issue you selected from your practice area into a relevant question This paper will evaluate and address issues surrounding never event in healthcare. In this regard, the guiding question for this analysis is, ‘How can never events be prevented in acute healthcare institutions?’ Describe the question According to Wilson and Giddens (2014), never events are adverse situations and serious medical errors that a patient should never experience.
Case Study 2: CHF Congestive heart failure (CHF) is a disease process in which the cardiac function as a pump cannot meet the body requirements resulting in fluid buildup in tissues such as arms, abdomen, limbs, and lungs. Symptoms can include fatigue, edema, dyspnea, and reduced tolerance to activities. Causes of CHF are cardiomyopathy, hypertension, and atherosclerosis, etc. Cardiomyopathy is an illness that affects the myocardium (heart muscles) and includes three types: dilated, hypertrophic, and restrictive cardiomyopathy. Managing a patient with this condition requires a proper treatment plan, techniques for education, and an all-inclusive teaching strategy.